Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 126, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 30, 2011, 1:13 AM EDT for Potter County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2011, 1:13 AM EDT (05:13 UTC)
- Expired
- May 30, 2011, 2:00 AM EDT
- In force
- 47 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Potter County, PA
The radar
The State College radar (KCCX), 98 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 1:37 AM EDT | TSTM WND DMG | Brookland, PA | TREES DOWN ALONG PA 449 IN ULYSSES TWP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS51 KCTP 300513
SVRCTP
PAC105-300600-
/O.NEW.KCTP.SV.W.0126.110530T0513Z-110530T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 AM EDT MON MAY 30 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 200 AM EDT
* AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR ROULETTE...MOVING EAST AT
40 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUDERSPORT AROUND 120 AM EDT...
DENTON HILL STATE PARK AROUND 135 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4181 7761 4155 7760 4176 7821 4192 7821
4196 7819
TIME...MOT...LOC 0513Z 292DEG 36KT 4183 7811
$$
FORECASTER: LA CORTE1 follow-up statement
050
WWUS51 KCTP 300548
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
148 AM EDT MON MAY 30 2011
PAC105-300600-
/O.CON.KCTP.SV.W.0126.000000T0000Z-110530T0600Z/
POTTER PA-
148 AM EDT MON MAY 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR CENTRAL POTTER COUNTY...
AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LYMAN RUN STATE PARK...OR 25 MILES WEST OF WELLSBORO...MOVING
SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GALETON AROUND 155 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4181 7761 4155 7760 4176 7821 4192 7821
4196 7819
TIME...MOT...LOC 0548Z 293DEG 36KT 4169 7775
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:40 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 29, 10:40 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1040 PM EDT SUN MAY 29 2011 .SYNOPSIS... A STRONG UPPER LEVEL RIDGE CENTERED ALONG THE APPALACHIAN SPINE WILL BRING ABOVE NORMAL TEMPERATURES TO THE REGION FOR THE REMAINDER OF THE MEMORIAL DAY WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL BRING A RETURN TO SEASONABLE TEMPERATURES FOR LATER IN THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... CONVECTION ALONG THE SOUTHERN FLANK OF THE MCS HAS DISSIPATED RAPIDLY... REMOVING THE POTENTIAL TO MIX DOWN HIGHER MOMENTUM WINDS ALOFT. KEPT TWO COUNTIES IN THE WATCH THROUGH 100 AM WITH ONGOING STORMS THERE. THESE SHOULD CLEAR OUT IN THE NEXT HOUR OR TWO WITH JUST LIGHT SHOWERS BEHIND THROUGH THE WEE HOURS PAST MIDNIGHT. OVERNIGHT LOWS WILL BE WARM AND MUGGY AND WILL LKLY NOT GET MUCH BELOW 70F IN THE LOWER SUSQ VLY METRO AREAS. THE HIGH DEWPOINTS AND NEARLY CALM SFC WINDS SUGGEST FOG/HAZE FORMATION TWD DAYBREAK..BUT THIS COULD BE MITIGATED BY MID-HIGH CLOUDS ASSOC WITH DISSIPATING CONVECTIVE SYS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... MEMORIAL DAY LOOKS TO START THE TRADITIONAL SUMMER OFF WITH SOME HAZY-HOT AND HUMID WEATHER. HIGHS WILL BE WELL INTO THE 80S TO LOWER 90S OVER MOST OF THE REGION...WITH 65-70F DEWPOINTS MAKING IT FEEL EVEN WARMER. WHILE HEAT ADVISORIES ARE NOT ANTICIPATED AT THIS POINT...APPARENT TEMPS/HEAT INDEX VALUES WILL BE WELL INTO THE 90S ACRS THE SRN HALF OF THE CWA AND MAY APPROACH 100F IN THE SUSQ VLY DURG THE AFTERNOON. HWO NOTES HEAT RELATED PRECAUTIONS SHOULD BE TAKEN TO MITIGATE THE EFFECT OF THE OPPRESSIVE HEAT AND HUMIDITY. WARM MID-LVL/700MB TEMPS OF +10C ARE USUALLY A GOOD PROXY FOR A CAPPING INVERSION...WHICH SHOULD ULTIMATELY KEEP A LID ON ANY POTENTIAL CONVECTION. HOWEVER THE EXCEPTION COULD BE ON THE EDGE OF THE CAP ACRS THE FAR NE ZONES /NE OF IPT/ AS A VORT LOBE ROTATES SEWD DOWN THE FRONT-SIDE OF THE RIDGE. MEAN POP BLEND RESULTED IN SOME SCHC/S FOR THE AFTN BUT OVERALL EXPECT A DRY AND UNSEASONABLY WARM MEMORIAL DAY. HIGH TEMPERATURES COULD APPROACH CLIMATE RECORDS FOR HARRISBURG AND WILLIAMSPORT /SEE CLIMATE SECTION BELOW/. && .LONG TERM /TUESDAY THROUGH SUNDAY/... TUESDAY WILL BE ANOTHER SCORCHER WITH HIGHS RANGING FROM NEAR 90 TO THE MID 90S AS LARGE RIDGE REMAINS IN PLACE WITH 850MB TEMPS AROUND 20C. MID LEVEL TEMPS REMAIN WARM AS WELL WHICH WILL KEEP CAP IN PLACE AND BRING VIRTUALLY NO CHANCE OF RAIN. UPPER RIDGE FLATTENS BY MID WEEK AS SHORTWAVE RIPPLES ACROSS SRN CANADA...NUDGING A WEAK COLD FRONT THROUGH ON WEDNESDAY ALONG WITH SCATTERED TSTORMS. WED TEMPS WILL STILL BE QUITE WARM...WITH THE TREND FOR LATE WEEK BACK TOWARD SEASONAL NORMALS. THIS WILL ALSO BRING RELIEF FROM THE HUMIDITY FOR LATE WEEK. RIDGE RE-ESTABLISHES ITSELF HEADING INTO THE WEEKEND...WITH A WEAK WARM FRONT EDGING NORTHWARD AS WEAK SHORTWAVE SLIDES THROUGH THE UPPER FLOW...BRINGING LOW CHANCE FOR A TSTORM FRI INTO SAT. TEMPS WARM BACK UP SEVERAL DEGREES...BUT IT WILL NOT GET AS HOT AS MON- TUE AS 850MB TEMPS...THOUGH WARMER AGAIN...REMAIN A FEW DEGREES COOLER THAN MEMORIAL DAY. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... THE MAIN AVN WX CONCERN IS WITH THE SEVERE MCS CURRENTLY MOVG ACRS LAKE ERIE. MDL DATA SUGGESTS THIS CONVECTIVE SYSTEM HAS THE POTENTIAL TO MAINTAIN INTENSITY AND MOVE ACRS NRN PA THIS EVE. SPEED OF THIS SYSTEM SUGGESTS IT COULD BE EAST OF THE ENTIRE REGION BY ARND MIDNIGHT. ADDNL TSTMS HAVE ALSO DEVELOPED AHEAD OF MCS ON THE SRN FRINGES OF LAKE ERIE IN NRN OH AND NW PA. WILL MENTION A PERIOD OF REDUCED GUSTY WINDS AND VSBYS/CIGS BTWN 02Z-03Z AT BFD...BUT A MORE AGGRESSIVE TAF MAY BE NEEDED IF APPROACHING LINE OF TSTMS HOLDS TOGETHER DURING THE NEXT HOUR OR SO. UNV AND IPT COULD ALSO POTENTIALLY BE AFFECTED BY LINE OF TSTMS IN THE 03Z-04Z TIMEFRAME. IN WAKE OF MCS...HIGH LOW LVL MSTR/DEWPTS...M/CLR SKIES AND NEARLY CALM SFC WNDS SHOULD RESULT IN MVFR BR/HZ RESTRICTIONS OVR PARTS OF THE AREA LATE TONIGHT. VERY WARM MID LVL TEMPERATURES SHOULD PROVIDE A CAPPING INVERSION AND MAINTAIN DRY WX IN PA THRU TUE. ASIDE FROM SOME MRNG FOG...PREVAILING CONDS SHOULD BE VFR. A COLD FRONT WILL MOVE THROUGH THE AREA AROUND MID-WEEK ACCOMPANIED BY SHOWERS AND TSTMS AND LCL RESTRICTIONS. OUTLOOK... TUE...NO SIG WX EXPECTED. WED...TSRA POSSIBLE. THU...NO SIG WX EXPECTED. FRI...TSRA POSSIBLE. && .CLIMATE... HIGH TEMPERATURES ON MONDAY AND TUESDAY /MAY 30-31/ ARE FORECAST TO APPROACH RECORD LEVELS AT OUR OFFICIAL CLIMATE SITES MDT/IPT. THE RECORD HIGHS FOR THESE DATES AT MDT ARE 95 (1895) AND 97 (1939)...AND 96 (1895) AND 93 (1939) AT IPT RESPECTIVELY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DEVOIR/STEINBUGL SHORT TERM...LA CORTE/RXR/STEINBUGL LONG TERM...RXR AVIATION...FITZGERALD CLIMATE...
Hazardous weather outlook, May 29, 11:49 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1149 PM EDT SUN MAY 29 2011 PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-310400- MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1149 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A COLD FRONT WILL PUSH THROUGH THE REGION ON WEDNESDAY...ACCOMPANIED BY THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD CONTAIN DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017>019-024>026-033>035-310400- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET- BEDFORD-FULTON- 1149 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 11:02 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1102 PM EDT SUN MAY 29 2011 PAZ006-037-300330- POTTER PA-TIOGA PA- 1102 PM EDT SUN MAY 29 2011 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN POTTER AND NORTHERN TIOGA COUNTIES... AT 1057 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 19 MILES NORTH OF YOUNG HICKORY TO 6 MILES NORTH OF GALETON...MOVING EAST AT 45 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR KNOXVILLE AROUND 1110 PM...WELLSBORO AROUND 1120 PM AND TIOGA AROUND 1130 PM. LAT...LON 4175 7696 4173 7769 4200 7769 4200 7696 FORECASTER:
Special weather statement, May 29, 11:36 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 PM EDT SUN MAY 29 2011
PAZ037-300345-
TIOGA PA-
1136 PM EDT SUN MAY 29 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TIOGA
COUNTY...
AT 1130 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22
MILES NORTHWEST OF WEST ELMIRA TO ROSEVILLE...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 4199 7692 4179 7689 4179 7706 4201 7706
4200 7693
FORECASTER:Special weather statement, May 30, 12:32 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1232 AM EDT MON MAY 30 2011 PAZ005-006-300515- MCKEAN PA-POTTER PA- 1232 AM EDT MON MAY 30 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCKEAN AND NORTHWESTERN POTTER COUNTIES... AT 1229 AM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF BRADFORD... MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR REW AROUND 1240 AM...ELDRED AROUND 1250 AM AND SHINGLEHOUSE AROUND 110 AM. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD 446. LAT...LON 4200 7792 4188 7789 4187 7876 4200 7880 FORECASTER: MARTIN
Special weather statement, May 30, 1:02 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 102 AM EDT MON MAY 30 2011 PAZ005-006-300545- MCKEAN PA-POTTER PA- 102 AM EDT MON MAY 30 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND NORTHERN POTTER COUNTIES... AT 1258 AM EDT...A STRONG THUNDERSTORM WAS NEAR CORYVILLE...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SHINGLEHOUSE AROUND 110 AM...OSWAYO AROUND 130 AM...GENESEE AROUND 140 AM AND ULYSSES AROUND 150 AM. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD 446...STATE ROAD 449. LAT...LON 4200 7771 4163 7768 4178 7841 4200 7846 FORECASTER: MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:19 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 56 min |
| May 29, 9:21 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 67 min |
| May 29, 11:02 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| May 29, 11:36 PM EDT | Special Weather Statement | CTP | Tioga | 9 min |
| May 30, 12:32 AM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 30, 1:02 AM EDT | Special Weather Statement | CTP | Potter | 43 min |
| May 30, 1:52 AM EDT | Special Weather Statement | CTP | Tioga | 53 min |
| May 30, 2:08 AM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| May 30, 2:43 AM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan, Tioga | 62 min |
| May 30, 3:29 AM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| May 30, 4:38 AM EDT | Special Weather Statement | CTP | Schuylkill | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.